Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

On oxycodone and Hydrocodone. Have major pain stressors. Quit morphine and had withdrawal symptoms. Should I get the pain stressors handled?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
My doctor is going to put me on oxymorphone. I have been on oxycodone and Hydrocodone plus 120 mg of morphine a day. 8 each of the other two at 5mg daily. I have 3 major pain stressors . In XXXXXXX I took myself off morphine. Took 63 days of withdrawal symptoms. Horrible hell. Should I get some of my pain stressors handled, will it be jut as hard to go off Opana? I had been on morphine plus the other for 12 years.
Posted Tue, 12 Nov 2013 in Medicines and Side Effects
Answered by Dr. Ram Choudhary 6 hours later
Brief Answer:
reassess the pain and use opana at lowest dose

Detailed Answer:
Welcome to Healthcare magic.
It is painful to know that you have such pain stressors as to need years of opioid support.
Actually the drugs you are using, Morphine, Hydrocodone, oxycodone or the proposed one the Oxymorphone all are opioid class drugs of high potency.
They should be used for moderate to severe pain relief. Efficacy and side effect profile is almost the same.
Dose and modes of delivery differ.
They tend to cause dependence and waning of efficacy over time and withdrawal has to be slow otherwise severe life threatening symptoms may develop. The withdrawal has to be done under the supervision of a local expert physician.
You should get additional drugs like paracetamol or amitryptiline especially effective if there is neuropathic pain.
These drugs have opioid sparing potential.
Optionally you can try Fentanil skin patch also which is 100times potent than morphine and is easy to use and relatively safe.
Opana is also an opioid an hence stopping will cause withdrawal symptoms.
I hope the advise will be helpful for you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor